Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 10, NWS Aberdeen, SD

June 7, 2021Campbell County, Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 7, 2021, 7:34 PM CDT for Campbell County, Corson County, South Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2021, 7:34 PM CDT (00:34 UTC)
Expired
Jun 7, 2021, 8:30 PM CDT
In force
56 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Campbell County, SD, Corson County, SD

The radar

The Bismarck radar (KBIS), 114 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 5:45 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1478 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2452 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

443 
WUUS53 KABR 080034
SVRABR
SDC021-031-080130-
/O.NEW.KABR.SV.W.0010.210608T0034Z-210608T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
734 PM CDT Mon Jun 7 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  East central Corson County in north central South Dakota...
  Northwestern Campbell County in north central South Dakota...

* Until 830 PM CDT/730 PM MDT/.

* At 733 PM CDT/633 PM MDT/, a severe thunderstorm was located 8
  miles northeast of Wakpala, or 13 miles north of Mobridge, moving
  northeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pollock and Herreid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 9972 4561 10041 4572 10060 4595 10030
TIME...MOT...LOC 0033Z 228DEG 21KT 4573 10040 

HAIL...1.25IN
WIND...60MPH
 
$$

Telken
2 follow-up statements
713 
WWUS53 KABR 080102
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
802 PM CDT Mon Jun 7 2021

SDC021-031-080130-
/O.CON.KABR.SV.W.0010.000000T0000Z-210608T0130Z/
Corson SD-Campbell SD-
802 PM CDT Mon Jun 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM
CDT/730 PM MDT/ FOR EAST CENTRAL CORSON AND NORTHWESTERN CAMPBELL
COUNTIES...

At 802 PM CDT/702 PM MDT/, a severe thunderstorm was located near
Pollock, or 23 miles northeast of Mobridge, moving northeast at 25
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Herreid and Pollock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 9972 4561 10041 4569 10047 4583 10046
      4595 10030
TIME...MOT...LOC 0102Z 228DEG 21KT 4585 10022 

HAIL...1.25IN
WIND...60MPH
 
$$

Telken
459 
WWUS53 KABR 080114
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
814 PM CDT Mon Jun 7 2021

SDC021-031-080130-
/O.CON.KABR.SV.W.0010.000000T0000Z-210608T0130Z/
Corson SD-Campbell SD-
814 PM CDT Mon Jun 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM
CDT/730 PM MDT/ FOR EAST CENTRAL CORSON AND NORTHWESTERN CAMPBELL
COUNTIES...

At 814 PM CDT/714 PM MDT/, a severe thunderstorm was located 10 miles
south of Pollock, or 16 miles northeast of Mobridge, moving east at
20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Herreid and Pollock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4562 10038 4573 10040 4594 10030 4594 9972
TIME...MOT...LOC 0114Z 250DEG 19KT 4575 10028 

HAIL...1.25IN
WIND...60MPH
 
$$

Telken

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 6:25 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 7, 6:25 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
625 PM CDT Mon Jun 7 2021

.UPDATE...
Issued at 623 PM CDT Mon Jun 7 2021

See updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 244 PM CDT Mon Jun 7 2021

Thunderstorms, some strong to severe, are possible primarily
across north central South Dakota this evening. The main forcing
mechanism will be a warm front, which extends east of an area of low
pressure across west central South Dakota, and is currently tracking
northward across central and northeastern South Dakota. Dewpoints
south of the front are in the mid to upper 60s, and CAPE is
plentiful. By about 00z (when CAMs suggest convection is most likely
to first get started), the warm front should be positioned roughly
from Stanley to McPherson Counties. The majority of CAMs develop
thunderstorms in this area, but coverage is not a consensus -
updrafts will have to battle warm air aloft, and the warm air could
largely win out considering the lack of good upper-level support
(strongest flow aloft resides and will stay further northwest, as
evident by stable billow clouds on GOES-16 north of Bismarck since
about 18z). Nonetheless, all svr hazards are possible with initial
convection. Will there be enough deep-layer shear to support
supercells? It's possible considering the up to ~35kts of effective
bulk shear near the ND/SD border. However, the bulk of the best
shear shifts progressively further north after 00z, and CIN
increases thereafter as well. Thus, the tornado across our CWA may
be greatest (though still small) if relatively discrete storms can
develop on the warm front prior to 00z, particularly if LCL
heights can become lowered a bit by any prior convection. If the
window for supercells is missed, a more messy multicell storm mode
is favored. Regardless of storm mode, wind will be a threat given
the steep low (>7.5 C/km) and mid (>8 C/km) level lapse rates,
and strong DCAPE of 1200-1500 J/kg. In time, activity will
progress east-northeastward, maintaining mainly a wind threat, and
should exit the CWA by about 09z.

On Tuesday, high temperatures will climb back into 90s, as little
changes in the upper-levels. A shortwave does track north-northeast
across the Rockies through the day however, and this feature will
help to initiate additional convection. While the majority of this
activity will west of the CWA, thunderstorms may line out and pose
primarily a wind threat across the western CWA during the
evening/overnight.

.LONG TERM...(Wednesday through Monday)
Issued at 244 PM CDT Mon Jun 7 2021

A persistent upper ridge will keep temperatures well above normal
in the extended other than a brief break on Friday as an upper
trough collapses the ridge Thursday night/Friday.

Shower and thunderstorm chances will linger on Wednesday across
central SD as a sfc low stalls over the Dakotas. The low will weaken
during the afternoon, but moist southerly flow and an llj will set
up through early Thursday evening allowing the showers to shift
farther east. A more potent low with better upper level support will
move through the region Thursday night. Chances for severe storms
will likely increase for this time period as it nears if the model
trends remain consistent.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 623 PM CDT Mon Jun 7 2021

Terminals KABR,KATY,KPIR,KMBG

For the most part, VFR conditions will prevail across the area
tonight and through the day Tuesday. The exception will be across
the north central part of the area this evening where a few
thunderstorms are possible.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Lueck
LONG TERM...Wise
AVIATION...Parkin
Hazardous weather outlook, Jun 7, 4:53 AM CDT, 14 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
453 AM CDT Mon Jun 7 2021

SDZ003>006-009-010-015>017-033>037-045-048-051-081000-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
453 AM CDT Mon Jun 7 2021 /353 AM MDT Mon Jun 7 2021/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

Strong storms will be possible late this afternoon and into the
overnight, especially for central and north central South Dakota.
Some storms could produce severe winds and hail. There is a low
probability for tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few strong storms will be possible Tuesday night, mainly for
locations west of the James River valley. Damaging winds should be
the main severe threat.

Additional storms are possible Wednesday through Wednesday night.

Another round of potentially strong to severe storms appears
possible Thursday night into Friday morning. Damaging wind could be
the main threat, as well as severe hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon.

MNZ039-046-SDZ007-008-011-018>023-081000-
Traverse-Big Stone-Marshall-Roberts-Day-Spink-Clark-Codington-Grant-
Hamlin-Deuel-
453 AM CDT Mon Jun 7 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

A few thunderstorms could be possible late tonight. Severe storms are
not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional thunderstorms are possible Tuesday through Thursday,
mainly during the afternoon through early overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SD

In the hours before

Local storm report, Jun 7, 6:44 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
644 PM CDT MON JUN 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             2 ENE GREENWAY          45.92N 99.68W
06/07/2021  E1.00 INCH       MCPHERSON          SD   PUBLIC

            RADAR ESTIMATED TIME.

&&

JT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:26 PM CDTSevere Thunderstorm WarningABRCampbell49 min
Jun 8, 12:18 AM CDTSpecial Weather StatementABRRoberts57 min
Jun 8, 4:34 PM CDTSpecial Weather StatementABRCorson26 min
Jun 8, 4:45 PM CDTSevere Thunderstorm WarningABRCorson45 min
Jun 8, 5:18 PM CDTSpecial Weather StatementABRDewey27 min
Jun 8, 5:33 PM CDTSevere Thunderstorm WarningABRCorson42 min
Jun 8, 5:46 PM CDTSevere Thunderstorm WarningABRCorson, Dewey44 min
Jun 8, 6:11 PM CDTFlash Flood WatchABRCorson, Dewey4 hr
Jun 8, 6:12 PM CDTSpecial Weather StatementABRCorson33 min
Jun 8, 6:23 PM CDTSevere Thunderstorm WarningABRCorson, Dewey52 min
Jun 8, 6:54 PM CDTSevere Thunderstorm WarningABRCorson51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.